What to do during an opioid overdose
Opioids are a very powerful family of drugs. They can be incredibly beneficial when used medicinally to prevent chronic pain or provide analgesia for surgery. However, when you’re dealing with drugs this powerful, you must also be aware of the possibility of an overdose.
Opioid overdoses are a very serious situation and, if untreated, can easily result in death. It’s important that you understand how opiates work in the body so you can figure out what to do in the unfortunate situation of an overdose. By the time you’re finished this article, you should be educated enough to save someone from an overdose, should it ever happen.
What causes an opioid overdose?
To put it simply, an overdose is caused by doing too much of a certain drug. In the case of opioids, overdose occurs most often because of respiratory depression or coma.
- Respiratory depression is a common symptom of opiate use that users will experience at almost every dose. However, it’s not usually a problem if the dose is regulated. Respiratory depression becomes a problem when the user loses consciousness or ‘nods out,’ which is common at higher doses of opioids.
- A sufficiently high dose of an opioid can result in an instant coma. This is usually only seen in cases of overdoses on illegal drugs, where users inject or smoke far more than their regular dose. A coma quickly leads to respiratory depression, and if the user can’t be woken up, they will die if they don’t receive treatment.
- Another possibility of fatality caused by overdose would occur when a person nods out or reaches a comatose state and then vomits. If they’re lying on their back, they will choke on their vomit and die.
Symptoms of an opioid overdose
If you know someone who is using opioids, legally or illegally, it’s important that you know what signs and symptoms to look out for. Knowing what might indicate an opioid overdose could allow you to save someone’s life one day. If you witness an opioid user displaying any of the following, call an ambulance immediately.
- Blue skin, or skin that’s cold to the touch. The lips are often the first area to turn blue, and this can begin happening while the individual is still conscious.
- A lack of responsiveness. If the user cannot open their eyes to look at you or can’t open their mouth to speak, make sure they’re still breathing.
- Excessive vomiting may lead to an overdose, especially if the opioid taken was slower acting.
What do I do during an opioid overdose?
First, stay calm. Make sure that the person is, in fact, overdosing. This can be done in a number of ways.
- Calling their name and giving them a light slap on the face. If they don’t answer, do it again, a bit more vigorously.
- If this doesn't work, try pinching their earlobe or rubbing their sternum. If there is a response, they may not be comatose yet, but will still need medical help.
- Check their pulse and see if they’re breathing. If the pulse is abnormally slow and breathing is hard to detect, move on to the next steps.
Once you have determined that an individual is overdosing, assess the situation. If they are laying face-down, you should call the ambulance first. If they’re on the back, immediately roll them onto their side so they don’t choke on their own vomit. Make sure the area is clear for you to begin performing CPR or administering naloxone.
At this point, if you live in a city that provides take-home naloxone kits, you should administer the needle to the overdosed user. If you aren’t sure what these are or whether your city offers them, look into it.
- Naloxone kits are often distributed in towns and cities where opioid overdoses are disproportionately high.
- Naloxone kits contain between one and three doses of naloxone and an equal number of syringes. The naloxone can be popped on to the syringe, which is packaged to be used for intramuscular injection. You can just stick it in the user’s upper thigh for an easy access point.
If you don’t have a naloxone kit, find out if the user is breathing. If they’re not breathing, begin administering CPR. If you haven’t been officially trained in CPR, don’t worry - it’s much better to try and do something than to just sit around panicking. Many overdosed users have been returned to a breathing state by untrained folk performing CPR.
- If you aren’t trained, it’s recommended that you perform quick chest compressions. Try to do between 100 and 120 a minute.
- If this doesn’t result in the user taking a breath, you’ll have to perform emergency breathing. Tilt the user’s head back and open their mouth by pulling their chin downward. Exhale an entire breath and see if they return to a breathing state. If not, return to doing chest compressions.
- Try to sustain the individual until further medical help arises.
Hopefully, you’ll be able to maintain their circulation until the ambulance arrives. People can die in as little as eight minutes with no oxygen flow to their brains, so the best thing for you to do is keep administering CPR.
Overdoses of legally prescribed opioids can be avoided by simply taking your prescribed dose. Preventing overdoses of illegal narcotics like heroin can be much different because the purity varies so much. When using illegal narcotics, always start with a dose smaller than what you think you need. You can always do more, but you can’t always come back from an overdose.
Opioid medication has helped a lot of people through difficult, painful times. Unfortunately, opioids have also caused many people a lot of pain and suffering. These drugs are extremely powerful and can kill an uninformed user in minutes.
It’s important to be prepared for the worst and to know how to handle an overdose in case you’re ever faced with one. Hopefully you never have to deal with that, but if you do, hopefully we’ve helped you save a life.
- Can Suboxone make you high?
- Methadone vs Suboxone
- What to do during an opioid overdose
- What is an opioid?
- What is Methadone?
- What is Suboxone withdrawal like?
- What is Suboxone?
- What is the DATA 2000?
- Can Suboxone Make You Depressed?
- Dangerous Suboxone Interactions to Avoid
- Does Suboxone Cause Weight Gain or Loss?
- Does Suboxone have Narcan in it?
- Does Suboxone Show up as an Opiate on a Drug Test?
- Does Suboxone Stop Withdrawals?
- Is Zubsolv the same as Suboxone?
- Suboxone and Breastfeeding
- Suboxone and Stomach Problems
- Suboxone and Thyroid Problems
- What are Suboxone Strips?
- What Ways Can You Take Suboxone?